Hyperemesis associated with synthetic cannabinoid products

Mar 07 2014 Published by under Cannabis, Drug Abuse Science

As you know, Dear Reader, a cyclical vomiting syndrome is often associated with chronic cannabis smoking. I've written about it a few more times (here, here, here) and you can check out additional posts at Addiction Inbox (here, here). I urge you to read through the comments posted under all of these blog entries. The numbers definitely rival the published Case Reports in number of affected individuals. Clearly there continues to be many folks suffering who go initially undiagnosed.

A Reader sent me a link to a medical diagnosis challenge published in the Well section of the New York Times recently which returned my interest to the topic. Mostly due to the following comment in the solution column:

Sure enough, there it was – two recent case reports describing several regular synthetic marijuana users who developed a syndrome that was indistinguishable from cannabinoid hyperemesis caused by the real stuff.

I had not seen any such reports so I went looking and found one of them on PubMed.

Hopkins CY, Gilchrist BL. A case of cannabinoid hyperemesis syndrome caused by synthetic cannabinoids. J Emerg Med. 2013 Oct;45(4):544-6. doi: 10.1016/j.jemermed.2012.11.034. Epub 2013 Jul 26.

By now, the diagnosis sounds very familiar. A 30 year old man presented at the ED with nausea and vomiting. He reported a prior history of such episodes, including gastro-enterology workups, scans, endoscopies, etc. Nothing that would explain his symptoms was ever found. The patient had found that hot showers relieved his pain and took several showers per day.

Naturally the patient had started using cannabis at the age of 13 and had been smoking several times per day for years.

Up until this point, everything is very familiar.

This particular individual had been cannabis free for 6 months due to legal surveillance under parole. After cleverly determining with over-the-counter tests that synthetic marijuana products (brand names of K2 and Spice were popular early in the cycle and have come to be familiar as semi-generic terms) didn't trigger cannabinoid positives:

...he quickly resumed his daily smoking habits and in the month before presentation was often smoking synthetic marijuana hourly, including waking up several times at night to get high.

The patient claimed that in the 2 months prior to presentation he'd been using "Scooby Snacks (sic)*" brand exclusively and provided some to the research team. This is cool because the team identified the cannabinoids in the product. It contained several, "JWH-018, JWH-073, JWH-122, AM-
2201, and AM-694" and they also found the patient's urine to be positive for JWH-018, JWH-073 and AM-2201.

As a bit of a sidebar, I really don't know why particular combinations are included in various synthetic cannabis products. It is unclear if it is accident of supply, illicit manufacturers who just throw stuff together at random, the end of the batches or something more intentional. There is an interesting paper from the Fantegrossi group (Brents et al, 2013) that suggests the possibility of synergistic effects.

Returning to the case report, on three month followup it was found the patient manged to remain abstinent and reported remission of his symptoms after the first 2 weeks.

Okay, so typical story for cannabinoid hyperemesis syndrome and in this case the patient had been exposed to multiple cannabinoid full agonists instead of delta-9-tetrahydrocannabinol prior to current episode. Of course his history suggests strongly that it was cannabis smoking that created his liability for the episodes in the first place.

One take-away message over the past several years is that we've rapidly gone from a point where nobody knows cannabis can cause a vomiting syndrome to some reasonable awareness. This is fantastic. The greater awareness, the greater the chances of rapid and accurate diagnosis. If you read the case reports you will see extensive and expensive gastrointestinal testing and diagnostic work in the history of many individual patients. Realization on the part of the patients that they should mention their cannabis smoking helps. Realization on the part of medical staff that they should ask about cannabis helps.

Knowledge can be a powerful bit of assistance for health care.

__
*more likely Scooby Snax?

One response so far

  • Bobby T says:

    Over the past 2 years, over 300 people have posted stories to our website about synthetic marijuana addiction, side effects and withdrawal symptoms. Almost everyone complains about severe cyclical nausea, vomiting, dehydration, insomnia, etc.

    As reported by our users, it typically takes long term spice users about 5-10 days to clear this nausea / distaste for food out of their system, but many still crave the drug and suffer from issues for months or years after they quit.

    Is this the same condition as described above? What is the recommended treatment (we get asked this all the time)? Any research on the subject?

    Our Submitted Stories are available to the public at http://spiceaddictionsupport.org/submitted-stories/

Leave a Reply